A new Canadian study links Levaquin use to patients suffering from a detached retina. This, of course, is in addition to the side effect of tendon ruptures that have long plagued the antibiotic’s manufacturers. The study is published in the Journal of the American Medical Association.

It turns out that Levaquin as well as other fluoroquinolones can cause the retinal detachment, which is a condition that causes the light-sensitive optical tissue to separate from the gel of the eyeball. This new study, which was conducted by researchers in British Columbia, showed that patients taking Levaquin or other types of flouroquinoines on an emergency basis were as much as five times more likely to develop the retinal detachment as opposed to those patients who didn’t take Levaquin.

“We know that these drugs are toxic to connective tissue and cartilage,” said Mahyar Etminan, the study’s lead author from the Child and Family Research Institute of British Columbia in Vancouver, told Reuters Health. “We wanted to see whether this damage also may translate in the eye, because there’s lots of connective tissue in the eye.”

For the study, the researchers analyzed information from the treatment records of all of the patients in British Columbia who saw an ophthalmologist between the years 2000 and 2007. Out of the almost 1 million patients, 4,400 of them suffered from a retinal detachment, and one out of every 30 of those patients were taking a fluoroquinolone at the time.

Levaquin has long been linked to tendon ruptures and rotator cuff tears among its patients. Those injuries have been proven to be more likely to occur in patients ages 65 or older and in those taking corticosteroids. This new research has given potential Levaquin patients more reasons to be concerned about the side effects linked to the drug.